Funnel Cloud, Brown
- When
- May 27, 3:20 PM CST to 3:30 PM CST
- Where
- Brown County, 5 mi SSE of Sleepy Eye
- Reported by
- Trained Spotter
- Coordinates
- 44.233, -94.691
Multiple trained spotters provided photos of funnel cloud 5 miles SE of Sleepy Eye, MN.
Low pressure located over the Dakotas was slowly moving eastward across the Upper-Mississippi River Valley. Isolated to scattered rain showers developed diurnally, which a few cells across western Minnesota had enough instability ( 100 to 300 J/kg of MuCAPE) to produce heavier rain and a few rumbles of thunder.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Low pressure located over the Dakotas was slowly moving eastward across the Upper-Mississippi River Valley. Isolated to scattered rain showers developed diurnally, which a few cells across western Minnesota had enough instability ( 100 to 300 J/kg of MuCAPE) to produce heavier rain and a few rumbles of thunder. Given this region of Minnesota was within close proximity of the closed low combined with weak instability, funnel clouds could not be ruled out.
About five miles southeast of Sleepy Eye, MN a few trained spotters noticed one cell in particular produced a funnel cloud that moved northwest for approximately ten minutes. Spotters confirmed the funnel never reached the ground.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 27, 12:40 PM CST, 2 hours 40 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 140 PM CDT Tue May 27 2025 .KEY MESSAGES... - Scattered showers today and tomorrow. QPF amounts between a few hundredths to a quarter inch through Wednesday night. - Temperatures in the upper 60s to lower 70s through Thursday before a warming trend into the 80s this weekend and beyond. && .DISCUSSION... Issued at 138 PM CDT Tue May 27 2025 Water vapor imagery captures an upper-low spinning over the northern Plains early this afternoon. Regional radar displays showers lifting north out of Iowa into southern Minnesota. This activity is tied to a region of ascent in the exit region of the upper-low. Surface observations across southern Minnesota reveal that low-level dry air is working against a greater threat for widespread rainfall, though do anticipate more raindrops reaching the surface as the column continues to saturate this afternoon. Greater chances for a few rumbles of thunder exist across west-central Minnesota, where a few hundred joules of MUCAPE/steep low-level lapse rates are reflected via SPC mesoanalysis. As of writing this, do have a couple of cloud flashes associated with isolated cores across Douglas to Mille Lacs counties. Given the isolated nature of these cores and scattered coverage of rain showers have maintained 40-60% PoPs through the afternoon. Coverage of showers will likely decrease somewhat this evening, prior to another round of diurnally driven isolated showers/rumbles of thunder tomorrow afternoon. Given the gentle southeastward movement of the upper-low, the highest PoPs (still ~40- 60%) will be positioned across eastern Minnesota/western Wisconsin. The presence of cloud cover and shower chances will keep things cooler, in the 60s, today and tomorrow. We'll keep the chance for an isolated shower around Thursday afternoon, though the day should trend drier and warmer (70s). The dominating weather feature heading into the weekend will be the expansion of a ridge across much of central CONUS. Large scale subsidence should keep things pretty dry through the weekend, though cannot rule out isolated convection tied to a compact shortwave within the upper flow on Saturday. Height rises tied to the amplification of the ridge will open the door for highs to climb into the mid 80s Friday - Sunday. Mid-level southwesterly flow will increase early next week, which will warm temperatures even further into the upper 80s, perhaps near 90 degrees. The next best chance for more organized convection appears to enter the forecast towards the end of the extended period (~one week from now). Global guidance has advertised a more active northern stream jet positioned across the Upper Midwest. Take the unsettled jet stream and mix it with a very warm airmass (10+C at 700mb per the ECMWF), and it's reasonable to look into the potential for strong to severe thunderstorms. While it is very early to discuss a meaningful severe weather threat, I did want to mention that the long range machine learning tools (CSU/NCAR/NSSL) show low severe weather probabilities across the Upper Midwest starting June 3rd (Next Tuesday). All of this to say signs point towards a quiet and warm weekend of weather, followed by an uptick in shower & thunderstorm chances after the first few days of June. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1208 PM CDT Tue May 27 2025 At AXN, scattered weak thundershowers are developing around the terminal so have included a TEMPO mention for MVFR and -TSRA this afternoon. Elsewhere, scattered showers look more likely but coverage is still questionable enough to only warrant PROB30s. Impacts from showers are expected to be limited with VFR conditions generally prevailing. Shower chances continue in eastern to southern MN tonight so have continued PROB30s at STC, MSP, RNH, and MKT overnight. AXN and MKT should see cigs conditions fall to MVFR for a multi-hour period early Wednesday morning greater moisture pooling allows for lower cigs and visibilities. Conditions should return to VFR area-wide after 14Z with more chances for showers Wednesday morning. Southeasterly winds will become calm/variable tonight, then turn northeasterly Wednesday morning. Speeds will remain at or below 8 knots. KMSP...Added a TEMPO from 20-24Z today for expected periods of -SHRA. Went with PROB30s for -SHRA from 00-08Z and 18-24Z Wednesday. Conditions are expected to remain VFR, though. /OUTLOOK FOR KMSP/ THU...VFR. Wind NW 5-10 kts. FRI...VFR. Wind NW 10-15 kts. SAT...VFR. Wind N 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...Strus AVIATION...CTG
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 151 PM CDT Tue May 27 2025 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 281900- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 151 PM CDT Tue May 27 2025 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
The Minneapolis radar (KMPX), 112 km away, was scanning. The volume nearest the first event began at 21:22 UTC.
1 funnel cloud. Local standard time, as filed.
Multiple trained spotters provided photos of funnel cloud 5 miles SE of Sleepy Eye, MN.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248486.